Louisiana, 2012Tornado and Flash Flooding in Louisiana, February 3 to 4, 2012
February 3 to 4, 2012 · NWS LCH · 7 events in 6 counties and zones
As a cold front moved across Louisiana, a tornado touched down near DeRidder, damaging some barns and outbuildings. Extensive rainfall of 3-6 inches produced widespread flooding across Rapides, Avoyelles, and Allen Parishes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $360,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front moved across Louisiana, a tornado touched down near DeRidder, damaging some barns and outbuildings. Extensive rainfall of 3-6 inches produced widespread flooding across Rapides, Avoyelles, and Allen Parishes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 3, 6:11 AM CST, 49 minutes earlier.
Area forecast discussion, Feb 3, 6:11 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
611 AM CST FRI FEB 3 2012
.AVIATION...
AREAS OF SHOWERS AND THUNDERSTORMS ALONG WITH FOG WILL CONTINUE
THRU THE DAY TODAY. CEILINGS ARE EXPECTED TO SLOWLY INCREASE
OUTSIDE TO STORMS. IFR THRU MVFR CONDITIONS WILL CONTINUE.
&&
.PREV DISCUSSION... /ISSUED 451 AM CST FRI FEB 3 2012/
DISCUSSION...
AREA OF SHOWERS WITH ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP AND
MOVE ACROSS SOUTHEAST TEXAS AND SOUTHERN LOUISIANA THIS MORNING...
THIS ALSO INCLUDES THE COASTAL WATERS. STORMS ARE MOVING TO THE
NORTH WITH THIS OVERALL MOVEMENT EXPECTED TO CONTINUE. FRICTIONAL
CONVERGENCE ALONG THE COAST ALONG WITH GULF MOISTURE AND AN UPPER
LEVEL SHORTWAVE WILL CONTINUE TO ALLOW STORMS TO DEVELOP AND MOVE
INLAND THROUGHOUT THE DAY. ALTHOUGH AREA COVERAGE IS EXPECTED TO
DIMINISH SOMEWHAT. TEMPERATURES BACK INTO THE LOW TO MID 70S ONCE
AGAIN.
THE THREAT FOR SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
INTO TONIGHT WITH AREAS OF FOG OVER THE COASTAL WATERS AND
SPREADING INLAND OVER COASTAL PARISHES AND COUNTIES. VISIBILITY
WILL VARY AT THIS TIME DUE TO RAINS WASHING OUT THE ATMOSPHERE.
LOWS IN THE MID 60S...NORMAL LOWS FOR THIS TIME OF YEAR IS IN THE
MID 40S.
A COLD FRONT THAT IS CURRENTLY OVER NORTH TEXAS WILL BEGIN MOVING
TO THE SOUTH TODAY AND IS EXPECTED TO MOVE THROUGH SOUTHEAST TEXAS
AND SOUTHERN LOUISIANA BY TOMORROW AFTERNOON LATE. WHAT THIS WILL
MEAN....MORE SHOWERS AND ISOLATED THUNDERSTORMS ON TAP. TEMPS
WILL TO REMAIN WARM OVERNIGHT AND MOVE BACK INTO THE LOWER 70S ON
SATURDAY.
WITH THE FRONTAL PASSAGE TOMORROW AFTERNOON THIS WILL FINALLY
ALLOW FOR TEMPS TO FALL BACK TO A MORE SEASONAL RANGE WITH LOWS
AROUND 50 SUNDAY MORNING AND IN THE MID 40S MONDAY MORNING. WE
HAVE BEEN RUNNING ABOUT 12 ABOVE NORMAL FOR DAYTIME HIGHS AND
ABOUT 20 DEGREES ABOVE NORMAL FOR MORNING LOWS. THIS COMING WEEK
WILL SEE THE RETURN OF SEASONAL TEMPS. RAINS ENDING SUNDAY
AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 74 66 74 51 62 / 50 50 70 40 30
KBPT 75 66 73 51 61 / 50 50 70 40 30
KAEX 75 64 73 49 60 / 70 50 70 40 30
KLFT 75 65 75 54 64 / 50 30 60 40 30
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE FOLLOWING
ZONES: CALCASIEU...EAST CAMERON...JEFFERSON DAVIS...
VERMILION...WEST CAMERON.
TX...DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE FOLLOWING
ZONES: JEFFERSON...ORANGE.
GM...DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
OUT 20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM
INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM...WATERS
FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM...WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM.
&&Hazardous weather outlook, Feb 3, 3:57 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
357 AM CST FRI FEB 3 2012
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
041000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
357 AM CST FRI FEB 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG THROUGH THE MORNING HOURS. SHOWERS WILL CONTINUE
THROUGH THE DAY TODAY WITH THE BEST CHANCE FOR SHOWERS ACROSS THE
LAKES REGION IN SOUTHEAST TEXAS AND ACROSS CENTRAL LOUISIANA. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT LOOKS TO MOVE THROUGH THE REGION SATURDAY AFTERNOON
WITH SHOWERS AND THUNDERSTORMS EXPECTED TO INCREASE IN AREA
COVERAGE THROUGH THE DAY ON SATURDAY. PRECIPITATION TAPERING OFF
ON SUNDAY. HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ430-432-435-450-452-455-470-472-475-041000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
357 AM CST FRI FEB 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG IN THE COASTAL WATERS WILL LIMIT VISIBILITY AT
TIMES TO LESS THAN ONE HUNDRED FEET. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL MOVE INTO THE COASTAL WATERS TOMORROW EVENING
AND THIS WILL CLEAR OUT THE FOG THAT HAS BEEN LINGERING OVER THE
NORTHWEST GULF ALONG WITH DRAWING SHOWER ACTIVITY TO A CLOSE BY
SUNDAY AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Feb 3, 5:48 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
548 AM CST FRI FEB 3 2012
TXZ180-201-259-031245-
HARDIN TX-NORTHERN JASPER TX-TYLER TX-
548 AM CST FRI FEB 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER AND TYLER
COUNTIES UNTIL 645 AM CST...
AT 542 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF WARREN...MOVING NORTHEAST AT 45
MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CHESTER BY 555 AM...
WOODVILLE BY 600 AM...
FRED BY 605 AM...
SPURGER AND COLMESNEIL BY 610 AM...
ROCKLAND BY 615 AM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3050 9455 3100 9467 3102 9465 3106 9452
3104 9445 3108 9425 3052 9412 3040 9471
3047 9473 3050 9473Special weather statement, Feb 3, 6:58 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
658 AM CST FRI FEB 3 2012
TXZ180-259-031400-
NORTHERN JASPER TX-TYLER TX-
658 AM CST FRI FEB 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND TYLER COUNTIES UNTIL
800 AM CST...
AT 658 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF SPURGER...MOVING EAST AT 15
MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
FRED BY 705 AM...
SPURGER AND TOWN BLUFF BY 710 AM...
TOWN BLUFF BY 715 AM...
MT. UNION AND MAGNOLIA SPRINGS BY 740 AM...
MT. UNION AND MAGNOLIA SPRINGS BY 745 AM...
KIRBYVILLE AND ROGANVILLE BY 800 AM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
LAT...LON 3095 9388 3068 9389 3053 9389 3053 9434
3080 9436
K. KUYPEREvent by event
3 flash flood, 2 thunderstorm wind, 1 flood, 1 tornado. Local standard time, as filed.
Flash Flood, Vernon
- When
- February 3, 7:00 AM CST to February 4, 6:00 AM CST
- Where
- Vernon County, 3.45 mi N of Fullerton to 6.64 mi SSE of Fullerton
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.070, -92.980
The west fork of six mile creek overflowed its banks in Fort Polk. Water went two feet over the road during the evening and peaked near 3.5 feet over the road overnight. Water remained about 3.5 feet over the road in the morning.
Flood, Avoyelles
- When
- February 3, 11:30 AM CST to February 4, 12:00 PM CST
- Where
- Avoyelles County, 0.59 mi E of Center Pt to 0.52 mi E of Center Pt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 31.250, -92.210
Oak Haven Nursing Home in Center Point was evacuated as flood waters entered the structure.
Flash Flood, Rapides
- When
- February 3, 3:00 PM CST to February 4, 12:00 PM CST
- Where
- Rapides County, 2.03 mi SE of Kolin to 2.03 mi SE of Deville
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Broadcast Media
- Coordinates
- 31.276, -92.310
Multiple days of heavy rain across central Louisiana created flash flooding. Mostly light rain amounts fell on the fist and second day of the month, but this combined with the higher totals on the third and forth to create flooded roads and structures. The two day total for the 3rd and 4th was 6.34 at KAEX. Both days received record rainfall amounts for the respective dates. Some residents in Pineville were evacuated by boat. Water also damaged a gym floor near Kolin and entered homes in Boyce. Over 40 roads were closed at the height of the event, and as of the 6th, 14 parish roadways were still closed, and 6 roads were still closed on the 8th.
Tornado, Beauregard
- When
- February 4, 7:59 AM CST to 8:03 AM CST
- Where
- Beauregard County, 2.29 mi SE of Shear to 3.22 mi S of De Ridder
- Rating
- EF1
- Path length
- 4.33 mi
- Path width
- 20 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.795, -93.344
A tornado touched down on Maul Road, blowing down trees, and caused the most extensive damage along Granberry Road where it tore part of the roof off a large barn, several outbuildings, and trim work off a couple of houses.
Thunderstorm Wind, Allen
- When
- February 4, 8:51 AM CST
- Where
- Allen County, 0.9 mi WNW of Grant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.785, -92.964
The Allen Parish sheriff’s office reported multiple trees down on Whittaker Rd and Highway 112 with a few limbs down in the surrounding areas.
Flash Flood, Beauregard
- When
- February 4, 9:40 AM CST to 11:30 AM CST
- Where
- Beauregard County, 1.6 mi NW of De Ridder to 1.91 mi ESE of De Ridder Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 30.863, -93.302
A public report was passed along via the KPLC TV Facebook page of flooding along Pine St in Deridder . The water level was up to the top of tires of a car that attempted to drive through it.
Thunderstorm Wind, St. Landry
- When
- February 4, 10:48 AM CST
- Where
- St. Landry County, 2.26 mi NW of Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 30.620, -92.060
A storm spotter in Washington called to report that that an aluminum carport was blown off its foundation as the line of storms moved through.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, February 3 to 4, 2012$1.2 million · EF2 · 11 events
- Blizzard and Winter Storm in Nebraska, February 3 to 4, 20121 death · 15 events
- Flash Flooding and Flood in Texas, February 3 to 4, 2012$123,000 · 2 in hail · 29 events
- Damaging Wind and Lightning Strike in Arkansas, February 3, 2012$410,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Mississippi, February 3, 2012$76,000 · 1 in hail · 5 events
- Winter Storm in Nebraska, February 3 to 4, 201224 events
- Winter Storm in Nebraska, February 3 to 4, 201217 events
- Flash Flooding and Hail in Texas, February 3 to 4, 20121.25 in hail · 15 events
- Blizzard in Alaska, February 3 to 6, 201211 events
- Heavy Snow and Winter Weather in Kansas, February 3 to 4, 20129 events
- Flash Flooding and Damaging Wind in Louisiana, February 3 to 4, 2012$12,000 · 50 kt wind · 3 events
- Hail in Oklahoma, February 3, 20121.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365902, 365904, 365850, 356060, 365905, 365903, 365906.